Opioid Overdose Treatment
What is an Opioid Overdose?
It’s a reaction to toxicity from taking high doses of an opiate-based drug that often causes death from respiratory failure. The most commonly indicated prescription drugs associated with overdoses include methadone, oxycodone (under the brand name OxyContin®), and hydrocodone (better known as Vicodin®). Overdoses of oxycodone and hydrocodone can also cause liver or kidney failure at high enough levels because they contain acetaminophen or ibuprofen. Of the illegal drugs, fentanyl is the most dangerous.
What are the Signs of Overdose?
Since one out of every three Americans knows someone who is struggling with opioid dependency or addiction, it’s essential for friends, employers, and family members to recognize the signs of an overdose, and learn how to treat it, if necessary. If you abuse opioids in any way, you are at risk. This includes taking your prescription more frequently than indicated or taking higher doses. Also, if you begin using an opiate-based drug after discontinuing it for a time. Switching to a stronger form of opioid or starting to use heroin puts you at risk. Mixing with alcohol, another opioid, or a muscle relaxer heightens your risk. Finally, a kidney or a respiratory disease endangers use.
Opioid overdose symptoms are the same as any type of opioid-based drug. The most common symptoms include:
- Pale, clammy skin
- Bluish or purple coloring on the fingernails and lips
- Body going limp
- Becoming unresponsive
- Vomiting or gurgling noises in the throat; if you see this, turn the victim on their side immediately until help can arrive
- Low or halted respiration
- Slow or no heartbeat
If help isn’t sought immediately, death can occur within one hour of taking an overdose.
Opioid Overdose Treatment
If you think you’re overdosing on an opioid, tell someone or call 911 immediately. Many municipalities have done away with criminalization in an effort to save lives, so don’t let the fear of legal consequences atop you from seeking help. If you’re with someone who’s showing signs of opioid overdose, these are the steps you can take to help them:
- Call 911
- Administer an overdose-reversing drug, if available
- Lay the victim on their side
- Try to keep them awake and breathing until help arrives
Keep the person calm, and don’t leave them alone until you can reach a hospital or an ambulance arrives. Most paramedics and police officers now carry the overdose medication naloxone sold under the brand name Narcan®. This medication is an injection, but also comes as a nasal spray. Also, an auto-injector is available for purchase that anyone can use to reverse an overdose. In fact, if you or someone in your family or on your staff is using prescription opioids, it’s a good idea to add this drug to your first aid kit.
How Does Naloxone Work?
When administered after the first signs of opioid overdose, naloxone-based drugs can successfully reverse an overdose. According to the U.S. Drug Policy Alliance, overdose-reversing kits have been dispensed to 152,283 non-medical professionals from 1999 – 2014, and the CDC has received reports that it successfully halted 26,463 overdoses.
Naloxone is an opioid antagonist drug that’s non-habit-forming. That means it binds to the same mu receptors in the brain that are stimulated by opioid use without producing the same effect. Instead, they block those receptors from stimulation by opioid drugs, preventing them from influencing the brain. In Maryland and several other hard-hit states, the cost of the drug is covered by Medicaid.
There’s no research to indicate that the presence of an overdose-reversing drug causes people to use more often or to take higher dosages. Reporting from the National Library of Medicine bears this out. Before the use of antagonist drugs for overdose reversal came into wide use at the height of the opioid crisis, people just died. There are no known risks if the drug is given to someone who isn’t experiencing an overdose.
Preventing Opioid Overdose
The best treatment for an opioid overdose is to prevent it in the first place. Since so many patients develop a dependency or addiction after being prescribed an opioid for pain, the best place to start is with your doctor. Ask about the possibility of limiting prescribed dosages of limiting refills. You can also talk to your doctor about alternative pain management treatments like physical therapy, acupuncture, and non-narcotic pain relievers.
Always make sure that you take your medication only as directed by your doctor, and never mix them with other substances. If you have prescription opioids in the house, keep them under lock and key. Throw out any medications you no longer need. Those who are concerned that they’re becoming dependent on their medication can talk to their doctor about weaning them from their medication or entering a drug treatment program.
Employers, schools, and government agencies are also trying to combat addiction and overdose by starting drug awareness programs.
Who’s Most At-Risk for Opioid Overdose?
Although opioid overdose deaths can occur anytime you take more than the prescribed amount, there some people who are more at risk for death from overdosing on opioids. Men have a one and a half times greater chance of OD-ing than women, and Alaskan natives, Native Americans, and Caucasians have a statistically higher death rate than other ethnic groups.
Other risk factors for death from opioid overdose include:
- People over age 65
- People with sleep apnea
- Those with respiratory conditions
- Those with a history of substance use disorders
- Pregnant women
- Anyone who mixes opioids with alcohol or other drugs
- People taking higher than their prescribed dosage
- People taking opioids recreationally
Prolonged opioid use, even if prescribed, leads to tolerance. Although your tolerance level increases, meaning you need more medication to get the same effects, the lethal dosage of opioids doesn’t change. That means the longer you use – or abuse – opioids, the greater your chances of overdosing on your medication.
Opioid Overdose Statistics
Overdose deaths devastate communities around the US. Some of the hardest-hit include Kentucky, West Virginia, Maryland, and Utah. According to government statistics, an average of 46 people per day die due to an overdose of opioids. In 2016, there were more than 42,000 deaths from opioid overdose, 40 percent of which were attributed to legal prescriptions. However, 2017 set records for the number of overdose deaths with more than 72,000. That’s an average of 200 people per day. One town in West Virginia experienced 26 deaths by overdose in a span of just four hours.
Aftercare and Addiction Recovery
Surviving an overdose is usually a wakeup call for those with drug dependence. The good news is that there’s help available to treat addiction and promote long-term recovery. Rehabilitation is covered under a mandate added to the Affordable Care Act (ACA). Also, a clause in the Family and Medical Leave Act (FMLA) prohibits employers from firing people who must take a leave of absence to enter drug treatment. In fact, the opioid crisis has led many employers to begin drug awareness programs and enter into partnerships with local drug treatment facilities.
If you or a loved one is struggling with opioid addiction, contact Stepping Stone Center for Recovery today.